Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Charleston, WV

June 23, 2008Boone County, Fayette County, Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 23, 2008, 12:07 AM EDT for Boone County, Fayette County, Kanawha County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2008, 12:07 AM EDT (04:07 UTC)
Expired
Jun 23, 2008, 12:45 AM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boone County, WV, Fayette County, WV, Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 19 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 230407
SVRRLX
WVC005-019-039-230445-
/O.NEW.KRLX.SV.W.0182.080623T0407Z-080623T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1207 AM EDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOONE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF MADISON...
  NORTHWESTERN FAYETTE COUNTY IN WEST VIRGINIA...
  SOUTHERN KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 1245 AM EDT

* AT 1204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF MADISON...AND MOVING EAST AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARMET BY 1225 AM EDT...
  CHESAPEAKE AND BELLE BY 1230 AM EDT...
  GLASGOW...EAST BANK AND CEDAR GROVE BY 1240 AM EDT...
  PRATT...MONTGOMERY AND SMITHERS BY 1245 AM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3822 8184 3823 8183 3822 8182 3823 8180
      3835 8125 3828 8124 3825 8121 3825 8120
      3811 8117 3805 8180
TIME...MOT...LOC 0407Z 259DEG 23KT 3815 8171

$$

26
1 follow-up statement
000 
WWUS51 KRLX 230439
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1238 AM EDT MON JUN 23 2008

WVC005-019-039-230448-
/O.EXP.KRLX.SV.W.0182.000000T0000Z-080623T0445Z/
KANAWHA WV-BOONE WV-FAYETTE WV-
1238 AM EDT MON JUN 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE...
NORTHEASTERN BOONE AND SOUTHERN KANAWHA COUNTIES EXPIRES AT 1245 AM
EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3822 8184 3823 8183 3822 8182 3823 8180
      3835 8125 3828 8124 3825 8121 3825 8120
      3811 8117 3805 8180
TIME...MOT...LOC 0438Z 259DEG 23KT 3819 8146

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:29 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 22, 10:29 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1029 PM EDT SUN JUN 22 2008

.SYNOPSIS...
COLD FRONT CROSSES THE AREA MONDAY.  HIGH PRESSURE MOVES IN
TUESDAY.  SOUTHWEST FLOW WITH DIURNAL CONVECTION RESUMES WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
WEATHER FINALLY SETTLING DOWN AFTER ONE LAST LINE OF SVR
THUNDERSTORMS FORMED ALONG THE OHIO RIVER...ASSOCIATED WITH UPPER
LEVEL SHORT WAVE TROUGH AND SURFACE BOUNDARY.  THE UPPER SYSTEM IS
NOW LIFTING N OF THE AREA AND HAS TAKEN THE HEAVY WEATHER WITH IT.
AFTER THE LAST OF THE SHOWERS GRADUALLY WANE OVERNIGHT...CLEAR SKY
IN SOME AREA WILL ALLOW AREAS OF DENSE FOG...THOSE AREAS BEING WHERE
IT RAINED EARLIER.  FINE TUNED THE POPS TO REFLECT LATEST TRENDS
INCLUDING THE EXODUS OF PRECIPITATION IN THE E.  TEMPERATURES
OVERNIGHT LOOK ON TRACK.

CONTINUED HIGHEST POPS IN THE MOUNTAINS MON AFTERNOON AS THINK THAT
WILL BE MOST ACTIVE AREA GIVEN EASTWARD SHIFT OF UPPER LEVEL SHORT
WAVE TROUGH AND SFC COLD FRONT.  THE INCREASINGLY HARD TO FIND FRONT
SHOULD BE NEAR W EDGE OF FORECAST AREA AROUND DAWN MON AND THEN MOVE
E THROUGH THE AREA DURING THE DAY AND EARLY EVENING MON.  THIS TRACK
SHOULD FAVOR THE E PORTIONS OF THE AREA FOR DIURNALLY ENHANCED PRE
FRONTAL CONVECTION.  HIGHS MON ARE CLOSE TO WELL CONVERGED NUMBERS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
H500 TROUGH AXIS CROSSES MONDAY NIGHT.  EXPECT SHRA ACTIVITY TO WANE
AFTER SUNSET AS INSTABILITY IS LOST.  HIGH PRESSURE BUILDS IN AT THE
SURFACE FOR TUESDAY...ALONG WITH A DRIER AIRMASS AND MORE SEASONABLE
TEMPERATURES.  RESULT SHOULD BE A WELCOME BREAK FROM THE SCATTERED
CONVECTION THROUGH TUESDAY NIGHT.  NEXT WAVE IN NW FLOW REGIME LOOKS
TO CLIP THE SOUTHERN CWA COUNTIES WEDNESDAY AFTERNOON/EVENING.  HAVE
CONFINED CHANCE POPS TO THE SOUTH FOR NOW...ALTHOUGH ISOLATED
ACTIVITY REMAINS POSSIBLE TO THE NORTH.

LIKE MAV/MET BLEND FOR NIGHTTIME TEMPERATURES.  FAVORED WARMER MAV
FOR TUESDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
GENERALLY FLAT FLOW ACROSS THE EASTERN U.S. IN THE EXTENDED
PERIOD...MAYBE A SLIGHT TREND TOWARDS TROUGHINESS.  NO HEAT WAVES IN
SIGHT...ALTHOUGH TEMPERATURES WILL REMAIN AT NORMAL SUMMERTIME
LEVELS.  LOW LEVEL FLOW TURNS TOWARD THE SOUTHWEST FOR FRIDAY AND
THE WEEKEND...HELPING TO INCREASE DEWPOINTS AND KEEP PRECIPITATION
CHANCES IN THE FORECAST.

USED HPC GRIDS AS A BASIS.  KEPT A MAINLY DIURNAL PATTERN TO THE
POPS ON THURSDAY...AHEAD OF MOISTURE/WARM FRONTAL BOUNDARY.  FROM
FRIDAY ON...WE ARE IN THE WARM SECTOR AND INDIVIDUAL WAVES BECOME
TOUGH TO TIME.  ENOUGH MOISTURE AND SUPPORT MAY BE AROUND TO SUPPORT
PRECIPITATION AT ALMOST ANY TIME...AND THUS HAVE LOW CHANCE POPS
FROM FRIDAY THROUGH THE WEEKEND.

TRENDED SOME HPC TEMPERATURES TOWARDS THE ENSEMBLE NUMBERS...BUT MEX
AND THE ENSEMBLE WERE GENERALLY IN GOOD AGREEMENT WITH HPC.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
IFR FOG IS LIKELY AGAIN LATE TONIGHT ALONG RIVER VALLEYS AND WHERE
IT RAINED AGAIN.  EXPECT ANOTHER DAY OF CONVECTION MON...MAINLY IN
THE MOUNTAINS DURING THE AFTERNOON.

AVIATION OUTLOOK /AFTER 00Z TUE/...IFR FOR POSSIBLE ALONG RIVER
VALLEYS AND AREAS THAT RECEIVE RAINFALL LATE MONDAY NIGHT AND EARLY
TUESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM
NEAR TERM...TRM
SHORT TERM...CL
LONG TERM...CL
AVIATION...TRM
Hazardous weather outlook, Jun 22, 7:35 PM EDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
735 PM EDT SUN JUN 22 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>026-029-033-034-232345-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-GILMER-
MCDOWELL-WYOMING-
735 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
MONDAY.
THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ027-028-030>032-035>040-046-047-232345-
CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
735 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, Jun 22, 8:56 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
856 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             SYRACUSE                39.00N 81.97W
06/22/2008  U0.75 INCH       MEIGS              OH   PUBLIC

&&

NNNN
Local storm report, Jun 22, 8:57 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
857 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             RENO                    39.39N 81.35W
06/22/2008  U0.75 INCH       WASHINGTON         OH   PUBLIC

&&

NNNN
Local storm report, Jun 22, 9:20 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
920 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HAIL             MARIETTA                39.42N 81.53W
06/22/2008  U0.75 INCH       WASHINGTON         OH   PUBLIC

&&

NNNN
Local storm report, Jun 22, 9:23 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
923 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             SAINT MARYS             39.37N 81.14W
06/22/2008  U0.75 INCH       PLEASANTS          WV   PUBLIC

&&

NNNN
Local storm report, Jun 22, 10:25 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1025 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             NEW MARTINSVILLE        39.65N 80.84W
06/22/2008  U0.50 INCH       WETZEL             WV   PUBLIC

NNNN
Special weather statement, Jun 23, 12:04 AM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1204 AM EDT MON JUN 23 2008

WVZ015-026-230445-
BOONE-KANAWHA-
1204 AM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BOONE AND SOUTHERN
KANAWHA COUNTIES...

AT 1159 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED 5 MILES NORTH OF MADISON...
MOVING EAST AT 32 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR ASHFORD AROUND 1210 AM...RACINE...AND SETH
AROUND 1215 AM...CHESAPEAKE...BELLE...AND MARMET AROUND 1225 AM...
CHESAPEAKE...AND BELLE AROUND 1230 AM...SHARON AND AND EAST BANK
AROUND 1235 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:29 PM EDTSevere Thunderstorm WarningRLXDoddridge, Jackson, Mason, Pleasants, Ritchie, Roane and 3 more31 min
Jun 22, 8:57 PM EDTSevere Thunderstorm WarningRLXJackson, Pleasants, Ritchie, Roane, Tyler, Wirt and 1 more48 min
Jun 23, 3:30 PM EDTSevere Thunderstorm WarningRLXJackson, Mason45 min
Jun 23, 4:01 PM EDTSevere Thunderstorm WarningRLXJackson, Roane, Wirt44 min
Jun 23, 4:41 PM EDTSevere Thunderstorm WarningRLXJackson, Roane34 min
Jun 23, 5:12 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.